Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 424, NWS Blacksburg, VA

July 13, 2011Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2011, 1:32 PM EDT for Wilkes County, North Carolina. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2011, 1:32 PM EDT (17:32 UTC)
Expired
Jul 13, 2011, 2:30 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:55 PM EDTTSTM WND DMG2 Ese Maple Springs, NCTREE BLOW DOWN ON A POWER LINE ON REEDY CREEK ROAD, AND A SECOND TREE BLOWN DOWN ON LONESOME PINE ROAD. REPORT FROM WXII-TV.
Jul 13, 1:55 PM EDTTSTM WND DMG3 Sse Maple Springs, NCTHE WILKES COUNTY SHERIFFS OFFICE REPORTED THREE TREES DOWN ON LEWIS FORK BAPTIST CHURCH ROAD NEAR HWY 421.
Jul 13, 1:55 PM EDTHAIL 12 Ese Maple Springs, NCHAIL STARTED AS PEA SIZE AT 125 PM AND GREW TO THE SIZE OF A QUARTER AROUND 155 PM. REPORT FROM WXII-TV.
Jul 13, 2:30 PM EDTTSTM WND DMGRonda, NCONE TREE AND SEVERAL TREE LIMBS DOWNED IN THE RONDA AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS51 KRNK 131732
SVRRNK
NCC193-131830-
/O.NEW.KRNK.SV.W.0424.110713T1732Z-110713T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 230 PM EDT.

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAPLE SPRINGS...OR NEAR
  WILBAR...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCK...
  CRICKET...
  FAIRPLAINS...
  NORTH WILKESBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3603 8118 3602 8123 3605 8140 3607 8142
      3607 8144 3629 8138 3634 8088 3606 8088
      3604 8104 3603 8106 3603 8115 3602 8117
TIME...MOT...LOC 1732Z 282DEG 13KT 3618 8130

$$

JJ
2 follow-up statements
657 
WWUS51 KRNK 131754
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT WED JUL 13 2011

NCC193-131830-
/O.CON.KRNK.SV.W.0424.000000T0000Z-110713T1830Z/
WILKES NC-
154 PM EDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL WILKES COUNTY...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 
NEAR MAPLE SPRINGS...OR 7 MILES SOUTH OF WILBAR...MOVING SOUTHEAST 
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAPLE SPRINGS...
  MILLERS CREEK...
  WILKESBORO RESERVOIR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3603 8118 3602 8123 3604 8137 3610 8143
      3627 8139 3628 8138 3629 8106 3604 8108
      3603 8110 3603 8115 3602 8117
TIME...MOT...LOC 1753Z 311DEG 4KT 3616 8133

$$

JJ
397 
WWUS51 KRNK 131832
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT WED JUL 13 2011

NCC193-131841-
/O.EXP.KRNK.SV.W.0424.000000T0000Z-110713T1830Z/
WILKES NC-
232 PM EDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES COUNTY EXPIRES
AT 230 PM EDT...

THIS SEVERE THUNDERSTORM WARNING HAS EXPIRED. HOWEVER ANOTHER SEVERE 
THUNDERSTORM WARNING HAS BEEN ISSUED FOR A PORTION OF THE PREVIOUS 
WARNING AREA.

LAT...LON 3603 8118 3602 8123 3604 8137 3610 8143
      3627 8139 3628 8138 3629 8106 3604 8108
      3603 8110 3603 8115 3602 8117
TIME...MOT...LOC 1754Z 311DEG 4KT 3616 8133

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:50 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 13, 11:50 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 13 2011

.SYNOPSIS...
A COLD FRONT ACROSS NORTHERN WEST VIRGINIA WILL MOVE SOUTHEAST
ACROSS THE AREA THIS EVENING. COOLER AND LESS HUMID AIR WILL
WORK INTO THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM...SHOWERS MOVG INTO FAR SW VA ARE DEVELOPING INTO A
PRE-FRONTAL LINE...AND IT APPEARS THIS LINE WILL MOVE ACROSS THE
WRN CWA FROM THE NRV AND SW MTNS OF VA...INTO THE NC MTNS. DID A
QUICK UPDATE TO RAISE POPS AND CLOUD COVER...AND LOWERED MAX
TEMPS MAINLY MTNS AND FOOTHILLS. AS THE LINE MOVES SOUTHWARD INTO
THE NC FOOTHILLS/PIEDMONT AND PERHAPS SOUTHSIDE VA LATER THIS
AFTERNOON...IT COULD TAP INTO CAPES OF 3000+ J/KG AND PRODUCE
STRONG STORMS- WILL HAVE TO BE WATCHED.

AS OF 1030 AM...COLD FRONT REMAINS NORTH OF THE AREA ACROSS
NRN WV AND SRN PA. HOWEVER...WATER VAPOR LOOP SHOWS A GOOD PUSH OF
DRIER AIR ACROSS THE GREAT LAKES AND ENTERING NRN OHIO AND PA AT
THIS TIME. FRONT SHOULD BEGIN MOVG SOUTHWARD...AND TIMING OF LATE
AFTERNOON INTO THIS EVENING FOR THE FORECAST AREA STILL LOOKS
GOOD. CURRENT RADAR SHOWS A PERSISTENT AREA OF SHOWERS WELL AHEAD
OF THE SFC FRONT OVER EASTERN KY/FAR SW VA MOVG SLOWLY EASTWARD.
THESE WILL MOST LIKELY WEAKEN REST OF THE MORNING...BUT LEAVE A
BOUNDARY IN THE MTNS. 12Z SOUNDINGS AT RNK AND GSO SHOW DEEP
MOISTURE...BUT ALSO A WARM LAYER REMAINING AROUND 800 MBS...WHICH
KEPT US CAPPED YESTERDAY. THINK THAT LOW LEVEL CONVERGENCE ALONG
AND AHEAD OF THE FRONT WILL BE SUFFICIENT TO PRODUCE SOME DEEP
CONVECTION TODAY THOUGH...AND WITH A WEST TO NORTHWEST FLOW AHEAD
OF THE FRONT ACROSS THE FORECAST AREA...BEST CHCS SHOULD BE IN THE
MTNS. SFC DEWPOINTS REMAIN IN THE LOWER 70S...AND HEATING INTO THE
MID TO UPPER 80S MTNS AND LOWER TO MID 90S FOOTHILLS AND PIEDMONT
WILL PRODUCE HIGH SFC BASED INSTABILITY WITH CAPES ABOVE 3000
J/KG. HOWEVER...SHEAR IS EVEN WEAKER THAN YESTERDAY...SO PULSE
STRONG STORMS ARE A POSSIBILITY.

CHANGES TO THE FORECAST WERE TO RAISE POPS SOME IN THE MTNS...BUT
KEEPING THEM BELOW 60 PCT AT THIS TIME. THEY MAY NEED TO BE RAISED
FOR PARTS OF THE MTNS LATER. I ALSO RAISED POPS A BIT EAST OF THE
MTNS...SO THAT ALL AREAS HAD AT LEAST AN HOUR OR TWO OF LOW CHC
POPS. FINALLY...I RAISED MAX TEMPS A FEW DEGREES IN THE PIEDMONT.

PREVIOUS DISCUSSION...
FRONT STARTS NORTH OF THE COUNTY WARNING AREA THIS MORNING.
SURFACE AND LOW LEVEL WINDS START OUT FROM THE NORTHWEST TODAY
THEN BECOME NORTH TO NORTHEAST TONIGHT. LOWER SURFACE DEW POINTS
COME IN SLIGHTLY SLOWER THAN THE WIND SHIFT WITH THE BEST PUSH OF
DRIER AIR AFTER MIDNIGHT TONIGHT.

MODELS WERE SHOWING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
TOADY WOULD BE IN THE SOUTHWEST COUNTY WARNING AREA BUT CANNOT
RULE OUT STORMS ANYWHERE SOUTH OF THE FRONT. NORTHWEST WINDS WILL
FAVOR STORMS IN THE MOUNTAINS AND SHOULD SUPPRESS PRECIPITATION IN
THE VIRGINIA AND NORTH CAROLINA FOOTHILLS. REMNANT OUTFLOW
BOUNDARIES FROM WEAKENING STORMS IN THE TENNESSEE VALLEY MAY ALSO
BE A TRIGGER FOR THUNDERSTORMS THIS AFTERNOON.

EVEN WITH DEBRIS CLOUDS COMING IN FROM THE WEST THIS
MORNING...EXPECT ENOUGH SUN TO BRING TEMPERATURES BACK INTO THE
90S EAST OF THE BLUE RIDGE TODAY. STAYED CLOSE TO MAV/MET GUIDANCE
FOR LOWS TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
CLOSED UPPER HIGH OVER THE GULF COAST STATES WILL RETROGRADE BACK
TO THE SOUTH CENTRAL CONUS OVER THE NEXT FEW DAYS. THIS WILL ALLOW
A COLD FRONT TO PASS THROUGH THE CWA INTO THE CAROLINAS...AND THE
CENTER OF HIGH PRESSURE BEHIND IT WILL SETTLE INTO THE WESTERN
ATLANTIC EVENTUALLY. THE SE TO E FLOW AROUND THE SURFACE HIGH
PRESSURE WILL CREATE A PATTERN MORE USUAL IN THE SPRING AND FALL
THAN IN THE SUMMER. THIS UPSLOPE FLOW ALONG THE MOUNTAINS OF NW NC
SHOULD PRODUCE DAILY SCATTERED SHWS AND STORMS. FURTHER
NORTH...MUCH DRIER AIR WITH DEWPOINTS ACTUALLY INTO THE UPPER 50S
AND NO TRIGGER SHOULD STUNT MUCH STORM DEVELOPMENT EXCEPT FOR THE
EXTREME SW...BUT THERE WILL BE ENOUGH MOISTURE ESPECIALLY AT NIGHT
TO PRODUCE STRATUS. BY FRIDAY AND SATURDAY...H85 TEMPS AROUND +15C
AND CLOUD COVER COULD VERY WELL KEEP TEMPS FROM REACHING 80F IN
THE SW.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE UPPER LEVEL RIDGE WILL MOVE OVER THE CENTRAL USA ON FRIDAY AND
MAY REMAIN THERE UNTIL EARLY NEXT WEEK. WITH THE POSITION OF THIS
RIDGE...ANY SIGNIFICANT WEATHER FEATURES WILL HAVE TO COME THE GREAT
LAKE REGION. MODEL NOT SHOWING MUCH...BUT AT SOMETIME DURING THE
PERIOD...A MESOSCALE COMPLEX OR FRONT COULD MOVE INTO THE REGION.

AT LEAST THOUGH THE WEEKEND...OUR WEATHER WILL BE ASSOCIATED WITH
EASTERLY FLOW AND MOISTURE FROM THE ATLANTIC. SURFACE HIGH PRESSURE
MOVING OFF THE MID ATLANTIC COAST WILL KEEP TEMPERATURES COOL AND
NEAR NORMAL INTO THE WEEKEND. THE CHANCES FOR RAIN SHOWERS ARE LOW
AND SHOULD BE CONFIDED TO THE EASTERN SLOPES OF THE SOUTHERN BLUE
RIDGE. WEAKNESS IN THE WEDGE AND A POSSIBLE BOUNDARY WILL BE OVER
SOUTHWESTERN VIRGINIA...SO THERE IS A LOW CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON.

THE UPPER LEVEL RIDGE WILL KEEP THE VERY HOT TEMPERATURES ACROSS THE
CENTRAL USA. TROUGHINESS AND EASTERLY FLOW ALONG THE EAST COAST WILL
KEEP TEMPERATURES SEASONAL.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUD ARE EXPECTED ACROSS
THE REGION OVERNIGHT. LOWER STRATOCUMULUS WITH MVFR CEILINGS WILL
REMAIN IN THE WESTERN UPSLOPE AREAS OF WEST VIRGINIA INCLUDING AT
BLF THROUGH 12Z. AFTER SUNRISE THE CEILINGS SHOULD LIFT TO VFR.

MID AND HIGH LEVEL CLOUDS WERE PREVENTING MUCH OF A TEMPERATURE
DROP. LOW CONFIDENCE OF ANY VLIFR CONDITIONS AT LWB THIS MORNING
SO HAVE REMOVED IT FROM THE TAF. ANY FOG THAT DEVELOPS WILL LIFT
QUICKLY IN THE MORNING.

A COLD FRONT WILL DROP SOUTH INTO THE REGION LATE TODAY WITH
STORMS AND LOCAL MVFR CONDITIONS POSSIBLE. THE HIGHEST CHANCES OF
MVFR CONDITIONS WILL BE IN THE MTNS.

HAVE ADDED LIFR FOG IN FOR LWB TONIGHT. DO NOT EXPECT DEW POINTS
TO DROP OFF SO QUICKLY...SO THERE SHOULD STILL BE ENOUGH LOW LEVEL
MOISTURE FOR FOG IN THE RIVER VALLEY.

THE FRONT PUSHES SOUTH WITH DRIER WEATHER AND VFR CONDITIONS EXPECTED
THURSDAY. A RETURN FLOW OF MOISTURE ON FRIDAY INTO THE WEEKEND
WILL BRING MORE SCATTERED MAINLY AFTERNOON AND EVENING TSTMS TO
THE AREA.

&&

.CLIMATE...
WARMEST LOWS TEMPERATURE RECORDS JULY 13.

          WED/JUL 13
ROANOKE    74/1915
LYNCHBURG  73/1937
DANVILLE   74/1992
BLACKSBURG 67/2005
BLUEFIELD  70/2006

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...KM
LONG TERM...RCS
AVIATION...AMS/PM
CLIMATE...
Hazardous weather outlook, Jul 13, 6:53 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 AM EDT WED JUL 13 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
653 AM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND HEAVY RAIN WILL BE THE
MAIN THREATS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:02 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin58 min
Jul 13, 2:05 PM EDTFlash Flood WarningRNKWilkes4 hr
Jul 13, 2:29 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes61 min
Jul 13, 2:57 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.